Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 239, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 21, 2003, 7:34 AM EDT for Auglaize County, Ohio. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 7:34 AM EDT (11:34 UTC)
- Expired
- Jul 21, 2003, 8:15 AM EDT
- In force
- 41 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Auglaize County, OH
The radar
The Cincinnati radar (KILN), 139 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 6:10 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 756 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
716 WUUS51 KILN 211134 SVRILN OHC011-211215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 734 AM EDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AUGLAIZE COUNTY IN OHIO... * UNTIL 815 AM EDT... * AT 734 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF WAPAKONETA...MOVING EAST AT 40 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CRIDERSVILLE... WAPAKONETA... WAYNESFIELD... DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4070 8438 4053 8433 4050 8387 4077 8399
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:30 AM EDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jul 21, 3:30 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 330 AM EDT MON JUL 21 2003 WELL ORGANIZED THUNDERSTORM COMPLEX ACROSS NORTHERN INDIANA ALONG NOSE OF 20-30 KNOT 8H JET PUSHING SLOWLY EAST BUT ALSO SEEMS TO BE SAGGING A TAD SOUTH. THINK BULK OF THIS ACTIVITY WILL REMAIN TO OUR NORTH AS 8H JET SHIFTS EAST THROUGH 12Z THOUGH A FEW OF OUR FAR NORTHERN COUNTIES MAY BE CLIPPED BY IT. MEANWHILE...THUNDERSTORM COMPLEX OVER NORTH CENTRAL ILLINOIS ASSOCIATED WITH S/W ENERGY IS DUE INTO WESTERN PORTIONS OF FA TOWARD 12Z. HOWEVER...IMPRESSIVE BOW SEGMENT SURGING SOUTHEAST WITHIN THIS LINE ATTM SO THIS MAY HELP IT GET INTO OUR FA A LITTLE QUICKER THAN SHOWN BY MODELS. AT ANY RATE...THIS SHOULD PUSH ACROSS OUR FA THROUGH THE MID TO LATE MORNING HOURS. GOOD INSTABILITIES TO OUR WEST DROP OFF FURTHER EAST ACROSS OUR AREA SO DO EXPECT TO SEE SOME WEAKENING OF LINE AS IT HEADS OUR WAY THOUGH SOME ISOLATED SEVERE POSSIBLE...ESPECIALLY ACROSS WESTERN PORTIONS OF FA. WILL LIKELY SEE A BIT OF A LULL DURING THE EARLY AFTERNOON AS THIS SYSTEM PUSHES OFF TO THE EAST BUT BOTH ETA AND GFS SHOWING ANOTHER S/W SWINGING THROUGH AREA TOWARD 00Z. BIG QUESTION WITH THIS WILL BE HOW MUCH WE ARE ABLE TO RECOVER AFTER THIS MORNINGS PCPN AS WE MAY BE GRUNGED OUT FOR AWHILE. WILL GENERALLY GO WITH 80-90 POPS TODAY WITH HIGHEST POPS IN GRIDS FOR THIS MORNING AND THEN HAVE LIKELY POPS IN FOR LATE THIS AFTERNOON AND INTO TONIGHT. OTHER CONCERN WILL BE HEAVY RAIN AS PWATS FORECAST TO CLIMB INTO THE 1.7 TO 1.8 INCH RANGE. PLAN TO HOLD OFF ON FFA ATTM AS STORMS SHOULD BE MOVING FAIRLY QUICKLY AND HOURLY FFG VALUES ON THE HIGH SIDE...GENERALLY GREATER THAN 1.5 INCHES. WILL HOWEVER MENTION LOCALLY HEAVY RAIN IN ZONES. UPPER LEVEL TROF REMAINS IN PLACE ACROSS AREA THROUGH THE DAY ON TUE WITH SOME MARGINAL INSTABILITIES STILL PRESENT SO WILL GO WITH HIGH CHANCE FOR TUE AFTERNOON AND THEN TAPER IT BACK TO 20-30 POP INTO TUESDAY NIGHT. .ILN...NONE.
Hazardous weather outlook, Jul 21, 4:55 AM EDT, 2 hours 39 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 455 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY. A FEW OF THE STORMS MAY BE SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY AND THIS EVENING.
In the hours before
Special weather statement, Jul 21, 4:51 AM EDT, 2 hours 43 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-211600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 451 AM EDT MON JUL 21 2003 ...SEVERE WEATHER POSSIBLE TODAY AND INTO TONIGHT... A COLD FRONT IS FORECAST TO PUSH SLOWLY EAST ACROSS THE OHIO VALLEY THROUGH TONIGHT. AHEAD OF THE FRONT...A SERIES OF UPPER LEVEL DISTURBANCES WILL GENERATE THUNDERSTORMS THIS MORNING AND THEN AGAIN LATE THIS AFTERNOON AND INTO TONIGHT. SOME OF THE STORMS MAY BE SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT. SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. LISTEN TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:07 AM EDT | Severe Thunderstorm Warning | ILN | Mercer | 23 min |
| Jul 21, 7:19 AM EDT | Severe Thunderstorm Warning | ILN | Preble | 26 min |
| Jul 21, 7:24 AM EDT | Severe Thunderstorm Warning | ILN | Darke | 36 min |
| Jul 21, 7:30 AM EDT | Severe Thunderstorm Warning | ILN | Butler, Hamilton | 45 min |
| Jul 21, 7:41 AM EDT | Severe Thunderstorm Warning | ILN | Miami, Montgomery, Shelby | 49 min |
| Jul 21, 7:44 AM EDT | Severe Thunderstorm Warning | ILN | Preble | 31 min |
| Jul 21, 7:52 AM EDT | Severe Thunderstorm Warning | ILN | Warren | 38 min |
| Jul 21, 7:54 AM EDT | Severe Thunderstorm Warning | ILN | Hardin | 51 min |
| Jul 21, 7:59 AM EDT | Severe Thunderstorm Warning | ILN | Clermont | 46 min |
| Jul 21, 8:04 AM EDT | Severe Thunderstorm Warning | ILN | Clark, Greene | 41 min |
| Jul 21, 8:10 AM EDT | Severe Thunderstorm Warning | ILN | Champaign, Logan | 50 min |
| Jul 21, 7:48 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 42 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.